Colorado, 2023

Damaging Winds in Colorado, July 24, 2023

July 24, 2023 · NWS BOU · 5 events in 3 counties and zones

Severe thunderstorms produced very strong wind gusts over parts of Adams, Denver and Weld counties. Peak gusts ranged from 60 to 70 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced very strong wind gusts over parts of Adams, Denver and Weld counties. Peak gusts ranged from 60 to 70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 24, 4:55 PM MST, 1 minute earlier.

Area forecast discussion, Jul 24, 4:55 PM MST, 1 minute before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
555 PM MDT Mon Jul 24 2023

.SHORT TERM...(This evening through Tuesday)
Issued at 220 PM MDT Mon Jul 24 2023

Scattered showers and isolated thunderstorms were developing
pretty much as expected, although coverage is relatively low so
far. We're reaching convective temperatures on the plains, so
expect them to continue to progress east/southeast late this
afternoon and evening in the mean flow aloft. Coverage should
remain limited given lack of instability (MLCAPE only a couple
hundred J/kg) and no forcing mechanisms under the ridge. Main
threat with these will be microburst winds given deep inverted v
profiles and DCAPE 1500-1800 J/kg. Similar to yesterday, most are
expected to produce 35-50 mph gusts, but can't rule out an
isolated severe gust to around 60 mph considering the
thermodynamic profile.

A warm night can be expected with only shallow and generally weak
inversions. Tuesday will feature another day of hot temperatures
with very little change in the overall thermal profiles. Weak
inversions will allow for a fast warmup. However, we should see
more clouds develop a little quicker in the afternoon as a
weakening shortwave moves up and over the ridge through the
Northern Rockies. That passing wave should enable a bit more mid
level moisture to move into the area from the west/southwest,
resulting in scattered coverage of showers and storms.
Instability grows slightly - closer to 500 J/kg, enough to fuel
slightly higher coverage and perhaps brief moderate rainfall from
a couple of the stronger storms. The main threat will again be
gusty outflow winds given inverted v profiles and DCAPE around
1500 J/kg, although the lightning threat will also be increase
with the additional but still limited instability.

High temperatures on Tuesday will once again reach the upper 90s
to around 100 across the plains, with mostly 80s in the foothills
and high mountain valleys. We looked at the Heat Advisory
potential but it's still marginal and generally just shy of
criteria since we're now in the climatologically hottest part of
the year and we'll also see some relief in the afternoon due to
the clouds and shower outflows.

.LONG TERM...(Tuesday night through Monday)
Issued at 220 PM MDT Mon Jul 24 2023

The extended forecast period will feature a gradual increase in
moisture Wednesday through the weekend. There is a stronger signal
for higher/monsoonal moisture by early next week. This will result
in an increasing threat for flash flooding, especially over the burn
areas.

Early Tuesday evening, expect low coverage scattered showers and
storms. Soundings support high-based activity with gusty outflow
winds being main concern. Showers/storms decrease late evening. A
flattened upper level ridge remains over the region Wednesday. With
slightly lower heights, 700mb temperatures dip a few degrees as well
which will translate to slightly "cooler" with highs in the low 90s
for the urban corridor and mid 90s for the plains. This is still
slightly above normal and caution should be taken if spending time
outside. Moisture will be slightly higher with marginal instability
across the region. This will support scattered higher-based showers
and thunderstorms in the afternoon/early evening. DCAPE in the
1000-1400 J/kg range will support gusty outflow winds with any
storms. Some small hail is possible as well. The higher chances
for showers/storms will be over the high country and Palmer
Divide.

Ensemble guidance shows the flat ridge pattern to remain consistent
over the region Thursday through the weekend. There is a gradual
trend in increasing moisture during this period. Combined with
MLCAPE 800-1000 J/kg and slightly higher values east, this will
support scattered showers and thunderstorms each day. Drier
surface profiles and DCAPE 1000+J/kg will result the gusty outflow
wind threat. Some small hail can't be ruled out either. High
temperatures remain slightly above normal during this period with
highs in the lower 90s for the adjacent and east plains. Ensemble
guidance is indicating a signal for monsoonal moisture to arrive
by early next week. A ridge builds aloft with anomalous moisture
wrapping around the ridge into the region. This would increase
precipitation coverage and potentially increase the threat for
flash flooding over the burn areas. This is fairly far into the
extended, so this potential will continue to be monitored as the
week goes on and will be messaged accordingly.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 546 PM MDT Mon Jul 24 2023

There is increasing likelihood of high-based thunderstorms
impacting KDEN or its vicinity over the next ~2 hours. The primary
threat with these storms will be brief but strong outflow gusts,
reaching speeds up to 35-40 kts. Elevated shower/thunderstorm
activity should subside after 02-03Z with drainage flow prevailing
during the overnight period.

Afternoon high-based showers/thunderstorms will be possible again
Tuesday afternoon. Otherwise, expect VFR conditions to prevail for
all terminals through the TAF period, with typical diurnal wind
flow patterns.

&&

.HYDROLOGY...
Issued at 220 PM MDT Mon Jul 24 2023

Main concern is for another round of gusty microburst winds this
afternoon and early evening. Almost an identical situation to
yesterday is shaping up with a deep, well mixed atmosphere and
scattered high based convection. The activity for the Denver area
airports should occur mostly in the 22Z-02Z period, most likely
for KDEN centered around 23Z-01Z. A few 30-40kt gusts likely, but
a chance of gusts reaching 45 kts given the environment.

Outside of the microburst threat, fairly normal diurnal wind
patterns and VFR conditions will persist.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Barjenbruch
LONG TERM...Mensch
AVIATION...Rodriguez
HYDROLOGY...Barjenbruch/Mensch
Hazardous weather outlook, Jul 24, 10:00 AM MST, 6 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1100 AM MDT Mon Jul 24 2023

COZ030>051-251700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1100 AM MDT Mon Jul 24 2023

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and isolated thunderstorms will develop across
the mountains and foothills this afternoon, and then spread across
the Urban Corridor and eastern plains late this afternoon and
evening. Strong and gusty outflow winds of 40 to 60 mph will
accompany the showers and thunderstorms, while only light to
briefly moderate rainfall is expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Expect scattered showers and thunderstorms Tuesday through the
weekend. Strong gusty outflow winds and small hail will be the
main threats with some storms. There will be a limited threat for
flash flooding over the burn areas.

Temperatures are expected to be slightly above seasonal normals
this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight. However,
any reports of strong, gusty winds or wind damage will be
appreciated.

The radar

The Denver radar (KFTG), 71 km away, was scanning. The volume nearest the first event began at 23:56 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Weld

When
July 24, 4:56 PM MST
Where
Weld County, 0.87 mi SE of Greeley Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
40.420, -104.620

Thunderstorm Wind, Adams

When
July 24, 5:56 PM MST
Where
Adams County, 3.47 mi ENE of Commerce City
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
39.820, -104.860

Thunderstorm Wind, Denver

When
July 24, 5:56 PM MST
Where
Denver County, 15.75 mi ENE of (Den)denver Intl Arp
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
39.880, -104.620

Thunderstorm Wind, Denver

When
July 24, 5:57 PM MST
Where
Denver County, 13.05 mi NE of (Den)denver Intl Arp
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
39.890, -104.690

Thunderstorm Wind, Adams

When
July 24, 6:30 PM MST
Where
Adams County, 8.05 mi NNE of Denver Front Range A
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.890, -104.500

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1123503, 1123505, 1123507, 1123506, 1123504.